Restless Legs Syndrome
9,894 members6,080 posts

After Tramadol?

I'm 65 and have suffered RLS for about 5 years. I started on Gabapentin followed by DA's with nothing lasting more than a few months before losing effectiveness and eventually I augmented. To withdraw from DA's, nearly 2 years ago, I took Tramadol and had immediate success and stayed on them until now. Both specialist and GP were helpful but admitted it was up to me to read up, join the forums and learn all about RLS and become my own expert. I have used diaries to isolate triggers, avoid certain foods, try to maintain regular meal, medication and bed times, avoid eating late, avoid stress, avoid over exercising etc but now Tramadol seems to have stopped working. I take 2x50mg Tramadol at 7.00pm after my evening meal and recently started to take a gentle iron tablet before going to bed at 11pm. My ferritin level was less than 70 but haven't had it checked recently. I get RLS in arms and legs and have to get up for half an hour at least 4 times a night with very disturbed sleep which often results in a migraine. If I sit down in an afternoon I fall fast asleep and wake up with RLS.

Any ideas, please?

I could take another 50mg Tramadol at onset of RLS, which works, but am wary of increasing the dose. Should I play with timing, taking them later or splitting the dose or is there a slow release version of Tramadol? Is there any other medication to try or should I start on a cocktail with DA's?

Thanks in advance,

John

12 Replies
oldestnewest

I was like you and found that I needed to take two iron tablets before bed otherwise I woke up about 4 hours late with RLS.

1 like
Reply

I also read I think on here that sometimes augmentation occurs with long term use of tramadol. Maybe a drug holiday? The iron allowed me to stop the codeine but I needed two irons for several weeks and now back to one. Maybe one day none or as needed. Bkc is more familiar.

1 like
Reply

There is an extended release version of Tramadol (ER)

Ther is also a very small chance of augmentation with Tramadol ( about 1 or 2 %)

Taking holidays or rotating drugs ( codeine, methadone or oxycontin are another option.

Have you searched in "rlshelp.org" - there is alot of discussion there on this very issue. You can also email Dr Buchfurer there.

It is certainly a great worry on what to do when we are at the end of the pharmacological road with rls. You are right to be proactive in minding your current medication.

Have you tried taking gabapentin with the Tramadol?

Good luck.

2 likes
Reply

Hi John and welcome. I can guarantee you that you will become an expert reading the vast knowledge on here, I just wish Drs would.

The problem with drugs is tolerance our bodies work against them. You are on a low enough dose of Tramadol so you can increase it. Yes it is a slippery slope but it is a case of 'must do' Remember the golden rules - take as little as you can for as long as you can.

Also I would suggest taking the Iron earlier and make sure its on an empty stomach with maybe a little orange juice. In fact do that first before tinkering with the Tramadol. If that doesn't do the trick speak to the Dr about increasing the dose.

Timing is a vital factor, I find in my case that 6pm is the danger time so I take the drugs I need then.

There is a lot of trial and error needed and I like the fact the Dr is honest as it is down to you. My GP gave me the freedom to move around doses and times and I managed to get on to a lower dose by changing the times, this has changed as the tolerance builds and drugs become less effective.

The prevailing wisdom is that cyclical changes in drug treatments are needed for us poor souls. Sooner or later our bodies win out and the drugs loose efficacy and at that time it is time to switch to another.

Hope you find relief, take care.

2 likes
Reply

I would try what raffs has said to try see if it work, Your dose of Tramadol is low. Augmentation from Tramadol is rare. So, probably just tolerance. And as Madlegs said there is a ER Tramadol. If in the USA its called Ultram. rlshelp.org and the treatment page has extended release Tramadol named. If all that fails which we hope will not. Going back onto a DA, is possible after you have been off them for a long time now. But using the Neupro Patch is better to use than the other DA's, and take maybe the Tramadol or Gabapentin along side it so you keep that DA dose low, best to keep to 1mg patch is possible. Two low doses of different meds can work better than one med at a higher dose. Good Luck.

2 likes
Reply

It's actually called Ultram ER. I looked it up just to familiarize myself and it looks like a scary med

Reply

It isn't that bad of a drug comparatively speaking and if it isn't abused/misused it is fine - in my experience.

1 like
Reply

Thanks all for your advice, it helps enormously to be able to talk to fellow sufferers! I will try altering the timing of my Tramadol first of all and not be so reluctant to take another 50mg when I am having a bad period. I haven't noticed much effect of the iron supplement so I will arrange to get my ferritin level checked out again, my GP is very cooperative as he thinks I have some knowledge of RLS. It's also a comforting thought that I haven't 'reached the end' if I have tolerance of Tramadol, I can try adding a low dose of Gabapentin or the patch again. Will report back, though it is going to be 'interesting' as we are trying out our Motorhome tomorrow (RLS in a very restricted space?).

Night All.

Reply

HI JOHN, your post is like I could have written it very much like myself, I have been on pamipexole for about 20 years and I have just been to the doctors to see if he can help as the pamipexole does not seam to be working any more he said to try ROPINIROLE but the side effects are not good so I am not sure, I am 68 I too get it in my arms and legs some times I feel it's all over my body drives me nuts, got to keep the mind attive and keep moveing around very tiring can not sleep and night only a half a hour now and then if I am lucky what the answer is I do not know thanks for the chat all the best keep in touch Barry,

Reply

Hello Barry

Ive just replied to John so please read my post "Keena1"

And have faith in your Gp's advice.

Alexa, Aberdeen

Reply

Hi John why dont you go to your Gp and ask to stop all these drugs and take a Parkinsons drug called Ropinirole 25mg tabs, i am the same age as you and was started on Quinine years ago but all i got were headaches from the drug, i was in my 30's then. I did nothing for years just put up with my restless legs. But a few month ago i went to a new younger Gp partner at my surgery on an unrelated subject and mentioned my restless legs. My Gp told me she suffered with this when she was pregnant and it was terrible and no-one knows how you feel unless they have suffered yourself. She said i will try you on the drug i took as its a Parkinsons drug but you will just get a small dose. I was put on 2.5microgrames of the Ropinrole, i thought well if it worked for my Gp and she was pregnant then they must be safe. I take them about 4/5pm every night, ive never missed a pill and from day on my restlegs have never came back.

I thought my god right place right doctor its a miracle.

Touch wood im never bothered again with this terrible syndrome but my Gp did say the dose can be increase if needs be.

Go to your doctor John dont suffer with this any longer go see a younger Gp who are more clued up with modern medicine ask if it would be possible to be put on the drug so all you take is one tiny pill not a concoction of drugs. Google the drug on your computer before you go if you dont have google go to your library let the Gp know you have done your research.

Its worth a try John because you sound quite miserable to me, dont put up with it. If it doesnt work try another and another till you get the one that suits you. There are plenty more modern remedies on the market your Gp can prescribe.

Hope this helps and good luck

Alexa, Aberdeen

Reply

Well it has been nearly a week and following Raffs' advice I adjusted the timing of my Tramadol. Instead of 2x50mg at 7.00pm I took 1 at 7.00pm and 1 at 11.00pm and have had 4 nights sleep and a couple of nights when I have been up once but took an extra 50mg and then slept soundly! I hadn't had a complete nights sleep for months but I have now begun to dream again and haven't fallen asleep in the afternoon. I know its not a cure but just by playing with the timing it appears that I have conned my body out of tolerance for a while at least. You have also given me the confidence to take an extra 50mg when needed and fend off the day when I need to add a Neupro patch or Gabapentin into the mix.

This sort of advice isn't available thro' a GP or even a specialist but accessible on here free at the touch of a button (in desperation, I once paid privately to see my specialist and it cost me 240 quid for 40minutes!). Thanks everyone and sweet dreams!

Reply

You may also like...